Lake Huron, 2016

Marine Thunderstorm Wind in Lake Huron, July 13, 2016

July 13, 2016 · NWS DTX · 1 event in 1 county or zone

A thunderstorm near Port Huron produced a 38 knot wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm near Port Huron produced a 38 knot wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 13, 5:58 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 13, 5:58 PM EST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
658 PM EDT WED JUL 13 2016

.AVIATION...

An influx of instability and mid level moisture has led to fairly
widespread showers and scattered thunderstorms now advancing toward
the terminals. A two to three hour window of convection appears
likely at PTK/FNT/MBS. A region of mid level subsidence apparent on
radar/satellite now advancing across central Lake Mi should then
suppress additional convection at these terminals through the
remainder of the night. Ample low level moisture may again lead to
some low stratus development toward daybreak.

For DTW...The forward propagating thunderstorm complex now tracking
across northern Illinois and a lead region of convection extending
into sw Lower Mi will sustain TSRA across Detroit airspace well into
the evening. There is some uncertainty as to how far north the more
widespread thunderstorms will be once this system rolls into NW Ohio
and whether or not the more widespread convection clips metro
airport. Given the uncertainty, the chance of tsra in the metro TAF
will be extended to 03Z attm.

//DTW Threshold Probabilities...

* High in thunderstorms this evening. Low Thursday morning and
  afternoon.

* Medium in ceilings below 5000 ft tonight through Thursday morning.

&&

.PREV DISCUSSION...
Issued at 339 PM EDT Wed Jul 13 2016

DISCUSSION...

Radar trends over lower Michigan and 16z HRRR supports expanding
numerous pops north of M-59 as well, as storms fire along the lead
edge/gradient of the impressive 850-700 mb theta-e surge, which will
work through the northern thumb region around 00z. Still expecting
a few storms to become marginally severe producing wind gusts to
60 mph as mixed layer capes reach around 2000 J/kg...although the
weak response thus far draws some concern this could be a dud with
the lack of organization/0-6 km bulk shear. Steep mid level lapse
rates remain (but should weaken, so hail remains lesser threat
with high freezing levels). Not much in the way of 0-1 km shear,
thus very limited tornado threat, but can never totally rule out
if any marine boundary interaction comes into play. PW values
pushing toward 2 inch and deep warm layer will support torrential
rainfall, but storms should remain progressive, clearing southeast
michigan during mid evening hours.

We will dry out some tonight behind this lead activity, but the
question is if the jet forcing arriving toward sunrise tomorrow is
able to allow for additional activity/renewed moisture surge to
sneak north into the state, as another possible cluster of showers
and thunderstorms tracks through the Western Ohio Valley. The
large upper level low/trough over western Ontario now beginning to
move off to the east/southeast, allowing 6 hr height falls to
translate through the Central Great Lakes Tonight/Tomorrow
morning. Will be carrying chance pops to account for possible
activity. If nothing materializes, there will be an opportunity
for surface cold front tracking through early tomorrow afternoon
to activate, mainly east of U.S. 23 and south of I-69, as Capes
spike to 2000 J/kg toward Ohio border, with better wind fields
arriving. No complaints with Day 2 out of SPC, indicating marginal
risk south of a Howell-Sandusky line. Any activity should pull
east late in the afternoon, with the cooler/drier Canadian air
gradually filtering. There does look to be a secondary height fall
center/upper wave coming out out of the Northern Rockies, which
looks to arrive Friday morning, which could trigger showers. 12z
NAM being the most aggressive with qpf, while the 12z gfs has good
depiction of the 500 mb vort, but not much response down low.
Regardless, seems worthy of chance pops during Friday with steep
low level lapse rates, but will leave thunder out for now,
discounting the excessive Cape (above 1000 J/kg) the NAM is
suggesting. Should be considerable clouds regardless, with cold
advection holding highs in to upper 70s to around 80 degrees.

SATURDAY THROUGH THURSDAY: High pressure on Saturday will give way
to an approaching wave of low pressure moving out of the northern
plains Sunday. Time of arrival over SE Michigan may need some
tweaking between now and then. That being said...could see some
showers/thunderstorms popping as early as Sunday morning over the
northern and western zones. Storms expected to spread south and east
during the afternoon. Chances of showers/thunderstorms will persist
through Tuesday. Instability eases somewhat by Wednesday...though
showers will remain in the forecast...there is an expectation that
thunderstorm activity will end. Probability of Precipitation looks
to be low throughout the period.

MARINE...

A broad area of low pressure over northern Ontario will pull a
series of boundaries through the Great Lakes tonight through Friday.
A prefrontal trough will support thunderstorms during the late
afternoon and tonight before washing out in favor of moderate
southwest flow Thursday, ahead of the next stronger cold front.
Expect southwest gusts to be around the 25 knot threshold for small
craft advisory. Saginaw Bay and the tip of the Thumb will also have
a wave component to contribute to unsettled conditions that may
require a headline. The front will also support a chance of
thunderstorms into Thursday evening mainly south of Saginaw Bay. The
primary cold front in this system will then follow later Thursday
night into Friday. Moderate northerly/onshore flow is likely behind
this front through Friday night before high pressure settles in
Saturday.

HYDROLOGY...

A warm and moist air mass will precede a weak cold front/trough
tonight. These elements will support scattered to numerous
thunderstorms in clusters oriented from southwest to northeast over
the region. The overall pattern will move quickly eastward and exit
by mid evening while producing general rainfall in the 0.25 to 0.5
inch range. Some heavier amounts up to 1 inch will be possible on a
localized basis but the fast movement of the moisture axis does not
favor excessive/flooding rainfall over large areas. Isolated urban
flooding does remain a concern in prone areas.

Warm and humid air will remain in place overnight as the current
front/trough washes out in favor of a slightly stronger front
expected to move through the region Thursday afternoon. Another
round of storms will be possible mainly over south sections of the
region by late afternoon and exiting quickly again by mid evening.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....SC
DISCUSSION...SF/DE
MARINE.......BT
HYDROLOGY....BT

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 13, 9:40 AM EST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1040 AM EDT WED JUL 13 2016

MIZ047>049-053>055-060>063-068>070-075-076-082-083-140745-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
1040 AM EDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE
TODAY INTO EARLY THIS EVENING. A FEW OF THESE THUNDERSTORMS WILL
LIKELY BE MARGINALLY SEVERE PRODUCING WIND GUSTS UP TO 60 MPH AND
TORRENTIAL RAINFALL. A LOWER THREAT WILL BE HAIL TO AROUND 1 INCH
DIAMETER.  STORM MOTION WILL BE SOUTHWEST TO NORTHEAST AT 35 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON THURSDAY, AND THEN AGAIN
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE LIMITED COVERAGE
EXPECTED.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-140745-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
1040 AM EDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP
LATE TODAY INTO EARLY THIS EVENING. A FEW OF THESE THUNDERSTORMS
WILL LIKELY BE MARGINALLY SEVERE PRODUCING WIND GUSTS UP TO 50 KNOTS
AND TORRENTIAL RAINFALL. A LOWER THREAT WILL BE HAIL TO AROUND 1
INCH DIAMETER.  STORM MOTION WILL BE SOUTHWEST TO NORTHEAST AT 30
KNOTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON THURSDAY, AND THEN AGAIN EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Jul 13, 6:43 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
743 PM EDT WED JUL 13 2016

MIZ054-055-062-063-070-140045-
SANILAC MI-TUSCOLA MI-MACOMB MI-ST. CLAIR MI-LAPEER MI-
743 PM EDT WED JUL 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAPEER...MACOMB...
ST. CLAIR...SANILAC AND SOUTHEASTERN TUSCOLA COUNTIES UNTIL 845 PM
EDT...

AT 741 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE FROM NEAR MILLINGTON TO NEAR BROWN CITY TO NEAR
ROCHESTER. MOVEMENT WAS NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING OF PRONE AREAS.

STRONG THUNDERSTORMS WILL BE NEAR...

  ROMEO AND MELVIN AROUND 755 PM EDT.
  CLIFFORD AROUND 800 PM EDT.
  ARMADA AND PECK AROUND 805 PM EDT.
  RICHMOND...SANDUSKY AND KINGSTON AROUND 810 PM EDT.
  CROSWELL AND MEMPHIS AROUND 815 PM EDT.
  CARSONVILLE...EMMETT AND APPLEGATE AROUND 820 PM EDT.
  PORT SANILAC...MARYSVILLE AND ARGYLE AROUND 830 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE JUHL...TYRE...RAY
CENTER...FOSTORIA...LYNN TOWNSHIP...BLAINE...RATTLE RUN...STONEY CREEK
METRO PARK...WILMOT AND SNOVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4296 8242 4292 8246 4286 8247 4252 8308
      4289 8310 4289 8313 4311 8316 4320 8346
      4322 8346 4322 8352 4326 8365 4368 8299
      4369 8272 4363 8255 4317 8247 4306 8242
TIME...MOT...LOC 2341Z 233DEG 35KT 4329 8349 4317 8307 4269 8308

BT
Local storm report, Jul 13, 7:08 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
808 PM EDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     BLIZZARD         MONROE                  41.92N 83.39W
07/13/2016                   MONROE             MI   EMERGENCY MNGR

            SEVERAL REPORTS OF POWER LINES AND TREES DOWN MONROE
            COUNTY...DUNDEE TO MAYBE.

&&

DELLIOTT
Local storm report, Jul 13, 7:19 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
819 PM EDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HEAVY RAIN       PONTIAC                 42.65N 83.29W
07/13/2016  M1.14 INCH       OAKLAND            MI   ASOS

            PONTIAC AIRPORT...RAIN FELL IN LESS THAN AN HOUR.

&&

DELLIOTT
Local storm report, Jul 13, 7:22 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
822 PM EDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     MONROE                  41.92N 83.39W
07/13/2016                   MONROE             MI   EMERGENCY MNGR

            SEVERAL REPORTS OF POWER LINES AND TREES DOWN MONROE
            COUNTY...DUNDEE TO MAYBE.

&&

DELLIOTT
Special weather statement, Jul 13, 7:23 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
823 PM EDT WED JUL 13 2016

MIZ076-083-140130-
WAYNE MI-MONROE MI-
823 PM EDT WED JUL 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR MONROE AND WESTERN WAYNE COUNTIES
UNTIL 930 PM EDT...

AT 822 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
MAYBEE...OR NEAR MONROE...MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  CARLETON AROUND 840 PM EDT.
  FLAT ROCK AROUND 850 PM EDT.
  GROSSE ILE AROUND 900 PM EDT.
  TAYLOR AND TRENTON AROUND 905 PM EDT.
  WYANDOTTE AROUND 910 PM EDT.
  DEARBORN AROUND 920 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE
WOODHAVEN...RIVERVIEW...WOODLAND BEACH...
SOUTHGATE...ECORSE...WILLOW...LA SALLE...BROWNSTOWN
TOWNSHIP...WALTZ AND SOUTHWEST DETROIT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4196 8366 4236 8312 4232 8306 4224 8313
      4212 8312 4204 8315 4200 8313 4190 8325
      4189 8331 4182 8337 4178 8338 4174 8344
TIME...MOT...LOC 0022Z 223DEG 30KT 4195 8349

MANN
Local storm report, Jul 13, 7:44 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
844 PM EDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     ARMADA                  42.84N 82.88W
07/13/2016                   MACOMB             MI   COUNTY OFFICIAL

            MACOMB COUNTY CENTRAL DISPATCH REPORTED A LARGE TREE DOWN
            IN THE VILLAGE OF ARMADA.

0810 PM     TSTM WND DMG     4 S ARMADA              42.78N 82.88W
07/13/2016                   MACOMB             MI   COUNTY OFFICIAL

            MACOMB COUNTY CENTRAL DISPATCH REPORTED TREES AND WIRES
            DOWN FROM 32 MILE ROAD INTO PORTIONS OF RAY TOWNSHIP.

&&

SC

The radar

The Detroit radar (KDTX), 92 km away, was scanning. The volume nearest the first event began at 00:50 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Port Sanilac to Port Huron Mi 5nm Offshore to Us/Canadian Border

When
July 13, 7:48 PM EST
Where
Port Sanilac to Port Huron Mi 5nm Offshore to Us/Canadian Border forecast zone, 1 mi NNE of Port Huron
Measured
38 kt (44 mph) measured gust
Reported by
C-MAN Station
Coordinates
42.993, -82.412

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2016Every state in 2016This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650616.